Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some one-relator Hopfian groups


Author: Donald J. Collins
Journal: Trans. Amer. Math. Soc. 235 (1978), 363-374
MSC: Primary 20E30
DOI: https://doi.org/10.1090/S0002-9947-1978-0460468-4
MathSciNet review: 0460468
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The group presented by

$\displaystyle (a,t;{t^{ - 1}}{a^l}t = {a^m})$

is non-Hopfian if $ l,m \ne \pm 1$ and $ \pi (l) \ne \pi (m)$, where $ \pi (l)$ and $ \pi (m)$ denote the sets of prime divisors of l and m. By contrast, we prove that if w is a word of the free group $ F({a_1},{a_2})$ which is not primitive and not a proper power, then the group $ ({a_1},{a_2},t;{t^{ - 1}}{w^l}t = {w^m})$ is Hopfian.

References [Enhancements On Off] (What's this?)

  • [1] G. Baumslag, Residually finite one-relator groups, Bull. Amer. Math. Soc. 73 (1967), 618-620. MR 35 #2953. MR 0212078 (35:2953)
  • [2] G. Baumslag and D. Solitar, Some two-generator, one-relator non-Hopfian groups, Bull. Amer. Math. Soc. 68 (1962), 199-201. MR 26 #204. MR 0142635 (26:204)
  • [3] G. Baumslag and A. Steinberg, Residual nilpotence and relations in free groups, Bull. Amer. Math. Soc. 70 (1964), 283-284. MR 28 #1229. MR 0158001 (28:1229)
  • [4] I. M. S. Dey and H. Neumann, The Hopf property of free products, Math. Z. 117 (1970), 325-339. MR 43 #2099. MR 0276352 (43:2099)
  • [5] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory, Interscience, New York, 1966. MR 34 #7617.
  • [6] J. McCool, Some finitely presented subgroups of the automorphism group of a free group, J. Algebra 35 (1975), 205-213. MR 0396764 (53:624)
  • [7] S. Meskin, Nonresidually finite one-relator groups, Trans. Amer. Math. Soc. 164 (1972), 105-114. MR 44 #2807. MR 0285589 (44:2807)
  • [8] C. F. Miller III, On group-theoretic decision problems and their classification, Ann. of Math. Studies, no. 68, Princeton Univ. Press, Princeton N. J.; Univ. of Tokyo Press, Tokyo, 1971. MR 46 #9147. MR 0310044 (46:9147)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20E30

Retrieve articles in all journals with MSC: 20E30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0460468-4
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society